Search
QOD: My toddler just finished antibiotics, now has persistent diarrhea. Should I be worried?

Diarrhea is a common side effect in children during a course of antibiotics. However, when the diarrhea persists for weeks after the antibiotic has finished, something more serious could be going on.

Recent antibiotic use predisposes children to infection with Clostridium difficile, a bacteria that can cause severe diarrhea. According to the Center for Disease Control and Prevention, about 17,000 children per year get a C difficile infection each year, with two-thirds of the cases occurring in children between the ages of 1 and 2.

Your pediatrician may order a stool test to detect the presence of the C difficile toxin. Fortunately, once diagnosed, this infection is usually easily treated with an antibiotic.

Comments

Tell us who you are! We use your name to make your comments, emails, and notifications more personal.

Tell us who you are! We use your name to make your comments, emails, and notifications more personal.